jump to navigation

Mental Illness Medication Side Effects October 12, 2010

Posted by Crazy Mermaid in Medication, mental illness.
Tags: ,
trackback

Friends and loved ones of those with a mental illness have a hard time understanding noncompliance with medication.  Why, they reason, if the drug helps control the symptoms of the mental illness, doesn’t the mentally ill person take the medication?

One of the biggest reasons for noncompliance is the side effects of the drugs. Especially for those with more severe cases, the side effects of strong doses of medication can cause horrific side effects. So horrific, in fact, that the patient makes the conscious decision to stop taking the medication to avoid those side effects. Living with the mental illness becomes more appealing than living without it.

In order to get an understanding of exactly what those horrific and debilitating side effects are, I have highlighted the ones that affected me when I became medicated.  Although these side effects settled down after about 4 to 6 months, there was no way of knowing exactly how long I would have to put up with them. As it turns out, six months is a long time to live with them. And in some cases, such as non-Parkinson’s, there was the possibility that the side effects would become permanent.

I can safely say that were it not for the patience, cajoling, and encouragement of my family, I, too would have joined the ranks of those who refused to take their medication due to the debilitating side effects. Here, then, is a look at some of those side effects that I personally experienced.

Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements, such as grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the extremities may also occur. Impaired movements of the fingers may also appear. Patients with tardive dyskinesia have difficulty not moving.

Tardive akathisia involves painful feelings of inner tension and anxiety and a compulsive drive to move the body. In the extreme, the individual undergoes internal torture and can no longer sit still. It is a syndrome characterized by unpleasant sensations of “inner” restlessness that manifests itself with an inability to sit still or remain motionless. Akathisia may range in intensity from a sense of disquiet or anxiety, to severe discomfort, particularly in the knees. Patients typically pace for hours because the pressure on the knees reduces the discomfort slightly, then they sit or lie down, because of fatigue in the knees. The feeling is there from wakeup in the morning to sleep at night.  High-functioning patients have described the feeling as a sense of inner tension and torment or chemical torture. (Note: this made me feel like I was going to crawl out of my own skin).

Non-Parkinson’s disease mimics Parkinson’s Disease, which is  a degenerative disorder of the central nervous system that often impairs the sufferer’s motor skills, speech, and other functions It is characterized by muscle rigidity, tremor, postural abnormalities, gait abnormalities, a slowing of physical movement (bradykinesia) and a loss of physical movement (akinesia) in extreme cases. (Note: this was absolutely horrible.  I have a new understanding at how those with Parkinson’s must feel, and how lucky I am to have come out of it without permanent symptoms).

While research is underway to find medications with fewer side effects, the process is slow, cumbersome and expensive. But with newer therapies able to target specific regions of the brain through the application of relatively new brain imaging techniques to subjects, I hope that progress in this realm can be sooner rather than later.  Because if we can reduce the degree of debilitation of side effects of medication, we can increase the number of people willing to stay on their medication regimen.  Imagine what the prison population and homeless population would look like if the mentally ill currently among them were to become medication compliant. How different this world would be.

About these ads

Comments»

1. Renee (laRose) - October 12, 2010

Yes, even my father who is wholistic is now a drug pusher he suggest Abilify and others. I am now on Topomax and have not taken it for 2 weeks. I took it for three years while on Lithium Carbonate, I was complianant with the Lithium for 13 years till my Cholestroel and Tryglycerides went through the roof. The topomax did not keep me from having a manic episode nothing does really. If I have enough stress and insomnia no drug brings me down or gets me out of the mania. It has to run it’s course. Oh by the way Topomax makes your stomach bleed so it can be absorbed. Great huh!

2. Astrid - October 14, 2010

I do not have many side effects from my current medication, but back in 2007 when I was on Risperdal, I had scary tachycardia which no-one would take seriously. I kept insisting I wanted to stop the Risperdal until eventually I just quit.

3. Heather Whistler - October 14, 2010

Some of the side effects of Risperdal my husband disliked were weight gain, lethargy, anxiety and slower thinking. I’m very grateful that he doesn’t have to take that drug right now, but I was very grateful that it was available to bring him out of the psychosis when he needed it, too.

4. Katherine - October 14, 2010

Thanks for posting this. I always thought drug side effects were either potentially lethal (so doctors take you off them straight away) or relatively minor. I had no idea that drug side effects could be non-lethal but torturous. Not that anyone should have to take drugs if the side effects, no matter how minor, are subjectively worse than the condition they are supposed to be treating of course.

5. Robert - October 14, 2010

Yep. When SSRIs didn’t work, I got put on something else for anxiety, which cause muscle twitches that kept me awake (felt like that machine where they electric-shock your muscles to see if they contract), and killed my balance (it felt like occasionally the world turned up-side-down.) Sure, without it I was suicidal, but with it I might kill myself accidentally falling down the stairs.

Luckily, I eventually found a doctor who was willing to try some off-label drugs and found anti-epilepsy drugs that work wonders for me. Too bad they’re all already generics, so there’s no financial incentive to do the studies and find out who else they might help.

6. Whitney Nixon - November 4, 2010

What do you think concerning adding some more images? I don’t want to offend anyone, page is really great. Just as I know humans acquire information much more effective when they see some useful pics.

Whitney Nixon
the jammer

Crazy Mermaid - November 7, 2010

I don’t know how, but I will learn. Good idea.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 76 other followers

%d bloggers like this: